NewsHillsborough County

Actions

Tampa Bay law enforcement agencies warn of dangerous synthetic drug 'ISO'

Teen drug overdose death rate climbs 19 percent
Posted at 5:29 PM, Apr 21, 2022
and last updated 2022-04-21 17:58:16-04

HILLSBOROUGH COUNTY, Fla. — The Hillsborough County Sheriff’s Office is sharing a dangerous drug alert about a drug called Isotonitazene, also known as ISO.

“ISO is a new synthetic drug that is proven to be more than 20 times more potent that fentanyl,” said Sheriff Chad Chronister in a video released on social media Wednesday.

Sheriff Chronister said they haven’t seen it here in Hillsborough County, they know it’s in the Tampa Bay area and that people need to be careful.

In Pasco County, the Pasco Sheriff’s Office also recently warned the community of a new synthetic opioid it says is known commonly as ISO. On a fact sheet shared to its social media, PCSO labeled it as Metonitazene/Etonitazene.

“We’ve seen it come up in cases that we originally thought were fentanyl overdoses,” Public Information Manager for the Pasco County Sheriff’s Office Amanda Hunter said.

The Pasco Sheriff’s Office said the drug is very dangerous and has turned up in Pasco County overdose investigations.

Hunter shared some signs of an overdose.

“They tend to be blue fingernails, blue lips, not conscious, not coherent so much, and they can even pass out, and that’s when it gets most concerning,” she said.

ABC Action News checked with other Tampa Bay area counties to gain more insight if they have seen the drug crop up.

The Sarasota County Sheriff’s Office said their drug lab has seen a version of the ISO drug in three cases so far, first in January 2021 and most recently in November 2021. They say they’ve not seen ‘isonitazene’ specifically, but an analog of it, known as ‘metonitazene’.

“It’s here. That’s the most important part, is just like fentanyl, it’s in our communities, and just like fentanyl, it’s extremely dangerous, except this is that much more stronger," Hunter said.

If you think someone is overdosing, law enforcement want you to get help and call 911 immediately.

RELATED STORIES